Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 213, NWS Hastings, NE

July 5, 20164 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 5, 2016, 5:52 PM CDT for 4 counties in Nebraska. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2016, 5:52 PM CDT (22:52 UTC)
Expired
Jul 5, 2016, 6:30 PM CDT
In force
38 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, NE, Clay County, NE, Hall County, NE, Hamilton County, NE

The radar

The Grand Island radar (KUEX), 34 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:54 PM CDTHAIL 1Hastings, NE
Jul 5, 6:03 PM CDTHAIL 1.25Hastings Airport, NEQUARTER TO HALF DOLLAR SIZED HAIL FALLING NEAR AIRPORT
Jul 5, 6:06 PM CDTHAIL 0.5Hastings, NEAT BURLINGTON AND 14TH ST.
Jul 5, 6:07 PM CDTHAIL 14 Nnw Hastings, NEA FEW HAIL STONES UP TO QUARTER SIZE ALONG MARIAN ROAD
Jul 5, 6:30 PM CDTHAIL 16 N Hastings, NE6 N OF HASTINGS ALONG HWY 281

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1915 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WUUS53 KGID 052252
SVRGID
NEC001-035-079-081-052330-
/O.NEW.KGID.SV.W.0213.160705T2252Z-160705T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHWESTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA...
  NORTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 630 PM CDT

* AT 552 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JUNIATA...OR
  NEAR HASTINGS...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HASTINGS...HARVARD...DONIPHAN...JUNIATA...GILTNER...TRUMBULL...INLAND AND
  HANSEN.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 317 AND 323.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4047 9845 4062 9859 4088 9822 4066 9802
TIME...MOT...LOC 2252Z 234DEG 16KT 4060 9845 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINLEIN
1 follow-up statement
903 
WWUS53 KGID 052304
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT TUE JUL 5 2016

NEC001-035-079-081-052330-
/O.CON.KGID.SV.W.0213.000000T0000Z-160705T2330Z/
CLAY NE-HAMILTON NE-HALL NE-ADAMS NE-
604 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CLAY...SOUTHWESTERN HAMILTON...SOUTHEASTERN HALL AND
NORTHEASTERN ADAMS COUNTIES...

AT 604 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HASTINGS...
MOVING NORTHEAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HASTINGS...HARVARD...DONIPHAN...JUNIATA...GILTNER...TRUMBULL...INLAND AND
HANSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4047 9845 4062 9859 4088 9822 4066 9802
TIME...MOT...LOC 2304Z 234DEG 16KT 4063 9839 

HAIL...1.75IN
WIND...60MPH
 
$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:00 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 5, 4:00 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
400 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 231 PM CDT Tue Jul 5 2016

A surface trough evident in both observations and on radar this
afternoon extends from around Fullerton Nebraska southwest towards
Cambridge Nebraska. Expect this trough to be the focus of shower
and thunderstorm development through the late afternoon and
evening hours as the CAP continues to erode and an upper level
disturbance approaches from the west.

With ample instability in place...once the CAP breaks...expect
some of these storms to rapidly intensify...with the possibility
of large hail and strong wind gusts both possible. That
said...with very modest shear...continue to think that widespread
severe weather is rather unlikely...and more than likely any
reports of large hail should be very isolated and the duration of
the strongest storms will be relatively brief. While widespread
severe weather seems unlikely...with elevated instability
persisting through the overnight hours and the approaching upper
level disturbance...expect a rather active evening across the
local area with likely the best chance for widespread rainfall of
the entire forecast period...with many of the short term forecast
models developing a line of precipitation and propagating it
southeastward across the entire forecast area during the overnight
hours.

For Wednesday...expect significant instability to build across the
local again...with slightly more significant shear to work with.
That said...the CAP is expected to be stronger and the forcing of
the subsequent disturbance will be primarily during the evening
and overnight hours...so the daytime is expected to remain dry
with another round of near 100 degree or greater heat index
values expected across much of the local forecast area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 231 PM CDT Tue Jul 5 2016

Periodic small chances for thunderstorms are evident through the
extended periods...albeit most areas will likely remain dry as
coverage is not expected to be widespread any particular day.

Starting Wednesday night...expect the next upper level disturbance
to brush the northern half of the forecast area potentially
sparking some elevated thunderstorm activity during the evening
and overnight hours. While coverage of thunderstorm activity is
uncertain...with significant elevated instability and some deep
layer shear to work with...could see a few storms develop large
hail to the size of golf balls and damaging wind gusts...and not
surprisingly much of south central Nebraska is highlighted with a
slight risk of severe weather from the storm prediction center
again tomorrow.

Thereafter...thunderstorm chances diminish across the majority of
the forecast area for Thursday and Friday...albeit a few storms
will be possible across the northern and eastern fringes of the
local area behind a passing cold front Thursday afternoon. That
said...expect a slightly cooler airmass to settle in behind this
front bringing some relief to the local area later this week and
through the upcoming weekend...when high temperatures are expected
to return to near or just below normal.

Additional chances for thunderstorms then return to the forecast
area Saturday through next Tuesday...as several weak disturbances
traverse the plains.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Jul 5 2016

While prevailing VFR conditions are forecast through the
period...expect the chance for a TSRA or VCTS during the late
afternoon through evening hours that will likely result in MVFR or
lower VSBYS and CIGS as they move across either terminal. While
at this point it looks like both terminals should be brushed by
some activity later today...the exact timing is still too
uncertain to nail down in a short tempo group for the time being.
Otherwise...expect increasing southerly winds this afternoon ahead
of a surface trough that will provide the focus for TSRA
development later today. Winds will then lessen and become more
variable as the axis of this trough moves across the area...with
clearing skies and light southerly winds expected to start off the
day Wednesday.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jul 5, 3:18 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT TUE JUL 5 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
062030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
318 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PROPAGATE
SOUTHEASTWARD ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON
THROUGH OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...THE THREAT FOR SEVERE WEATHER REMAINS...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. HAIL TO NEAR THE
SIZE OF GOLF BALLS AND WIND GUSTS TO NEAR 60 MPH WILL BE THE
PRIMARY HAZARDS.

IN ADDITION...HEAT INDEX VALUES NEAR OR JUST ABOVE 100 DEGREES
WILL LIKELY CONTINUE THROUGH THE LATE AFTERNOON HOURS...ESPECIALLY
ACROSS AREAS EAST OF HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL
AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN
DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH
THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE
SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH
THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY
FOR AREAS EAST OF HIGHWAY 281.

IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND
THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO
PHILLIPSBURG KANSAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Local storm report, Jul 5, 4:12 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
412 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             ARAPAHOE                40.31N 99.90W
07/05/2016  M1.00 INCH       FURNAS             NE   TRAINED SPOTTER

            NICKLE TO QUARTER SIZED HAIL AND GUSTY WINDS REPORTED

&&

PBEDA
Local storm report, Jul 5, 4:35 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             5 N ARAPAHOE            40.38N 99.90W
07/05/2016  E1.00 INCH       GOSPER             NE   TRAINED SPOTTER

            PEA TO QUARTER SIZE.

&&

KELLEY
Local storm report, Jul 5, 5:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
501 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             EDISON                  40.28N 99.78W
07/05/2016  M0.75 INCH       FURNAS             NE   TRAINED SPOTTER

            PENNY SIZED HAIL AND EST WIND GUSTS UP TO 30MPH

&&

PBEDA
Special weather statement, Jul 5, 5:17 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CDT TUE JUL 5 2016

NEZ073-052230-
PHELPS NE-
517 PM CDT TUE JUL 5 2016

...STRONG THUNDERSTORM OVER PHELPS COUNTY...

AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER LOOMIS...OR 10 MILES WEST OF
HOLDREGE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...FREQUENT LIGHTNING IS OCCURRING WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LOOMIS AROUND 525 PM CDT.
  HOLDREGE AROUND 530 PM CDT.

LAT...LON 4065 9955 4052 9926 4037 9954 4044 9964
      4048 9964
TIME...MOT...LOC 2216Z 224DEG 15KT 4047 9956

KELLEY
Special weather statement, Jul 5, 5:42 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
542 PM CDT TUE JUL 5 2016

NEZ073-074-052315-
KEARNEY NE-PHELPS NE-
542 PM CDT TUE JUL 5 2016

...STRONG THUNDERSTORM OVER EASTERN PHELPS COUNTY AND HEADED FOR
KEARNEY COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR FUNK...OR NEAR HOLDREGE...MOVING
EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FUNK AROUND 545 PM CDT.
  AXTELL AROUND 600 PM CDT.
  MINDEN AROUND 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4066 9920 4065 9901 4046 9894 4040 9936
      4058 9943
TIME...MOT...LOC 2241Z 253DEG 27KT 4052 9930

KELLEY
Special weather statement, Jul 5, 5:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT TUE JUL 5 2016

NEZ061-073-052300-
PHELPS NE-BUFFALO NE-
552 PM CDT TUE JUL 5 2016

...STRONG THUNDERSTORM OVER NORTHEASTERN PHELPS COUNTY...

AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELM CREEK...OR 12 MILES NORTH OF
HOLDREGE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ELM CREEK AND ODESSA AROUND 600 PM CDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 257 AND 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4053 9939 4061 9947 4078 9931 4066 9918
TIME...MOT...LOC 2252Z 227DEG 18KT 4062 9936

KELLEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:40 PM CDTSpecial Weather StatementGIDFurnas50 min
Jul 5, 3:44 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper46 min
Jul 5, 4:24 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps51 min
Jul 5, 5:17 PM CDTSpecial Weather StatementGIDPhelps13 min
Jul 5, 5:42 PM CDTSpecial Weather StatementGIDPhelps33 min
Jul 5, 5:52 PM CDTSpecial Weather StatementGIDPhelps8 min
Jul 5, 5:59 PM CDTSevere Thunderstorm WarningGIDBuffalo, Phelps36 min
Jul 5, 6:25 PM CDTSevere Thunderstorm WarningGIDAdams, Hall, Hamilton50 min
Jul 5, 6:31 PM CDTSpecial Weather StatementGIDBuffalo14 min
Jul 5, 6:53 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.